Massachusetts, 2022

Drought in Massachusetts, October 1 to 11, 2022

October 1 to 11, 2022 · NWS ALY · 2 events in 2 counties and zones

The United States Drought Monitor (USDM) continued to indicate severe drought conditions across eastern portions of Berkshire County in Massachusetts into the early part of October before it was downgraded on October 11. Above normal precipitation from September through October improved drought conditions across the region allowing the severe drought to end.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The United States Drought Monitor (USDM) continued to indicate severe drought conditions across eastern portions of Berkshire County in Massachusetts into the early part of October before it was downgraded on October 11.

Above normal precipitation from September through October improved drought conditions across the region allowing the severe drought to end.

On October 7, the Massachusetts Drought Management Task Force downgraded Berkshire County back to a Level 0 - Normal Condition status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 30, 9:27 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 30, 9:27 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1027 PM EDT Fri Sep 30 2022

.SYNOPSIS...
Clouds will continue to increase tonight as showers associated
with Ian tracks northward. Showers are expected to reach areas
mainly south of Albany tomorrow while areas farther north remain
mostly dry. Then, a strong Canadian high pressure builds
southward resulting in seasonably cool and breezy conditions
Sunday into Monday though some showers could linger for a time
in southern areas.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
.UPDATE...As of 1025 PM EDT, Ian has transitioned to a post-
tropical cyclone and is located near the NC/SC border. High
clouds continue to increase and thicken across the area, but
that has not stopped temperatures from continuing to fall. We
have fallen to or even below previously forecast values across
some areas, so the main update was to lower temps tonight across
most locations. This results in lows ranging from the upper 30s
to upper 40s. The front edge of rain is approaching NYC, so
rain will likely start across southern areas before daybreak. No
rain is expected prior to daybreak for areas along and north of
I-90 but could get close to I-90. Based on the latest radar
trends, we trended pops upward a bit and shifted farther north
and introduced likely pops for far southern Ulster, Dutchess and
Litchfield counties by daybreak.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Ian is expected to lose its tropical characteristic tonight as
it tracks into the mid-Atlantic and a trough swinging southward
out of the Great Lakes will steer the remnants of Ian including
its rain shield northeastward. The remnants will undergo extra-
tropical transition and take on characteristics of a mid-
latitude cyclone. As the low tracks into the Northeast, it will
be in the favorable right entrance region of a 300hPa jet
streak over Quebec which will enhance forcing for ascent. In
addition, warm air advection along the leading edge of the
precipitation will also act to enhance rainfall both the amount
and the overall footprint. However, a strong region of
confluence over the North Country will act to limit the
northward progression of the rain shield as a strong area of
high pressure builds southward out of Ontario.

As a result of the aforementioned synoptic factors, expecting
rain from the remnants of Ian to reach our far southern zones
including the I-84 corridor early tomorrow morning before
pushing northward into the mid-Hudson Valley, eastern Catskills,
Litchfield County, CT, the southern Berkshires and central
Taconics. The northern edge has been a question the past few
days and source of uncertainty from model guidance. While the
NAM remains the northern outlier, the CAMs and the other
deterministic and ensemble guidance agree with earlier thinking
that I-90 should be the northern edge. Cross sections show
steeply sloped isentropes suggesting a sharp frontal zone ahead
of the warm front which should result in a sharp drop off in
rain amounts heading northward. Thus, the highest amounts
expected in Dutchess and Litchfield Counties with the lowest in
the Capital District. Overall rainfall amounts, are not expected
to be high as the strongest warm air advection and moisture
transport appear to be over downstate areas and southern New
England. Expect 0.25 - 0.50" for Dutchess and Litchfield
Counties with possibly up to 0.75 - 1" in far southern
Litchfield County, depending on how far north the warm front
tracks. Amounts decrease drastically heading towards I-90 and
the Capital District at just a few hundredths. The southern
Adirondacks, Upper Hudson Valley and even southern VT likely
remain dry.

Temperature wise, expecting a warmer day where there is no rain
(i.e north of I-90). Clouds may even break for partial sun north
of I-90 tomorrow afternoon as the rain shield exits into New
England, allowing temperatures to warm into the upper 50s to
even low 60s. Areas south where more rain is expected should
stay cloudy and therefore be limited to the 50s. The majority of
the rain should fall during the morning and early afternoon
hours before what is left of Ian shifts eastward into New
England. Therefore reduced POPs to just chance for the afternoon
hours from northwest to southeast.

We will still be contending with the parent trough Saturday
night into Sunday so expecting at least partly cloudy skies
Saturday night with overnight lows in the mid to upper
40s...cooler in the upper 30s in the southern Adirondacks where
more clearer could occur. North to northeasterly winds increase
overnight as the pressure gradient between the incoming
Canadian high to the north and what is left of Ian tightens.
This should help funnel in a cooler and drier air mass into the
region with sustained winds increasing up to 8 - 18mph.
Strongest winds expected in the Berkshires and Litchfield Hills.

The trough axis pushes through the region on Sunday and with the
northeasterly winds ushering in a drier air mass to our north,
guidance shows enhanced FGEN developing along the trough axis
which could result in another periods of showers. Increased POPS
to slight chance and chance mainly south of I-90 on Sunday to
coincide with the enhanced FGEN and moisture along the trough
axis. Otherwise, breezy northeasterly winds will continue
sustained 8 - 18mph with gusts up to 25 - 30mph. This will maintain
a cooler, marine influenced air mass over the Northeast and
likely result in cooler high temperatures Sunday compared to
Saturday. Highs mainly remain below 60 across the region with
higher terrain areas of the southern ADKs and southern VT may
struggle to rise out of the 40s.

Clouds gradually clear Sunday night as the trough finally exits
resulting in radiational cooling overnight. However, it may be
too little too late for any freeze issues where the growing
season is still ongoing. Frost, on the other hand, may need to
be monitored, especially in the hill towns outside the
immediate valley, where lows may drop into the mid 30s. Will
monitor temperature trends in future updates.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The long term period will open with surface high pressure to the
north and west over the eastern Great Lakes while the remnants of
Ian continue to be located off the Mid-Atlantic coast. Conditions
will be largely dry for the forecast area other than chances for
rain in the mid-Hudson Valley, NWern Connecticut, and southern
Berkshires Monday into Tuesday as a surface low associated with the
remnants of Ian develops to the south and moves eastward away from
the forecast area. Some gusty northeasterly winds are possible in
the same southern zones as well on Monday. Temperatures will see a
persistent but gradual warming trend through most of the workweek
with highs increasing from below average with widespread mid 50s to
low 60s on Monday to upper 50s to above average with mid 60s in high
terrain and upper 60s to low 70s at lower elevations on Thursday.
Low temperatures remain fairly consistent with near-normal values in
the mid 30s to mid 40s across the forecast area from Monday night
through Thursday night.

A deep upper level trough approaches from the west on Thursday,
likely bringing a frontal passage late Thursday into Friday morning.
The best chance for rain begins Thursday afternoon in the
southwestern Adirondacks, spreading east and south into Friday
morning. An increase in westerly and northwesterly winds behind the
front bring much cooler and drier air into the region beginning on
Friday.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Wednesday...Conditions are currently VFR at all
terminals with bkn cigs at 20-25 kft and unrestricted vsbys. VFR
conditions will persist through the period at ALB/GFL, with a chance
of patchy fog/mist at GFL tonight, but confidence remains too low to
include in TAFs as cloud cover will remain high and limit fog
formation. A shield of precipitation associated with the remnants of
Ian will approach from the south, with the highest chances for rain
at POU/PSF after 12Z Tuesday. Any rain will likely be light and may
only reduce vsbys to MVFR after 18Z. Otherwise, cigs will slowly
lower over the TAF period, with borderline VFR/MVFR cigs at POU/PSF
after 18Z.

Winds are currently calm to light and variable at all terminals.
Winds will generally remain calm to light and variable at ALB/POU,
while northeast winds at less than 10 kt are likely at GFL/PSF after
15-18Z.

Outlook...

Saturday Night: Low Operational Impact. Slight Chance of RA.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun/Speciale
NEAR TERM...Rathbun/Speciale
SHORT TERM...Speciale
LONG TERM...Picard
AVIATION...Picard
Hazardous weather outlook, Sep 30, 3:37 PM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
437 PM EDT Fri Sep 30 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
437 PM EDT Fri Sep 30 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A frost advisory may be needed Sunday night for the eastern
Catskills, Mohawk and Schoharie Valley, southern VT, Berkshires and
northern Taconics.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Berkshire

When
October 1, 12:00 AM EST to October 11, 8:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Drought Monitor
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Drought, Southern Berkshire

When
October 1, 12:00 AM EST to October 11, 8:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Drought Monitor
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059099, 1059100.